What to do when your medication causes nausea

Taking your pills with a light snack or at bedtime may help reduce the queasiness.

You take medication hoping it will make you feel better. But sometimes it makes you feel worse. "Nausea is one of the most common side effects of medications we hear about," says Joanne Doyle Petrongolo, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

About nausea

Nausea is a queasy feeling in your stomach — you may feel seasick, or you may feel you're about to vomit. Medications that commonly cause nausea as a side effect include antibiotics, such as erythromycin (Erythrocin); aspirin; nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin) or naproxen (Aleve); and some blood pressure drugs, such as the calcium-channel blocker nifedipine (Nifedical, Procardia).

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »